Dr Sachs and coworkers point to 2 important and related problems that occur in the evaluation of cases of drug-induced idiosyncratic neutropenia: (1) to identify the causative drug and (2) to improve understanding of mechanism(s) for the reaction. Identification might be easy when there is only 1 drug (eg, an antithyroid or clozapine) and disease. But the clinical reality is often more complex because a number of drugs may have been used simultaneously or sequentially (eg, in an intensive care unit, where a potentially life-threatening agranulocytosis complicates an already precarious situation). Identification is then urgent because this patient population usually needs multiple courses of related drugs (eg, high-dose antibiotic treatment).1
Palmblad J. Drug-Induced Allergic Cytopenia: In Vitro Confirmation by the Lymphocyte Transformation Test—Reply. Arch Intern Med. 2000;160(14):2219. doi:
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: